RN

Nursing Tips: Infiltration vs. Extravasation

Nursing Tips: Infiltration vs. Extravasation

How do you differentiate between phlebitis at an IV site caused by infiltration of a nonvesicant (non-irritating) solution verses extravasation, in which there is infiltration of a vesicant (irritant) solution into the surrounding tissue? In this week’s Tip to Treasure, RN.com offers some practical guidelines for you to follow.

Infiltration occurs when the infusion cannula moves out of a vein, and the medicaton or fluid seeps into the surrounding tissue. When the infusion is nonvesicant, or non-irritating to the surrounding tissue, the damage will likely be minimal. The infiltration may cause the patient some mild discomfort and may require stopping the infusion and re-siting the IV elsewhere.

Extravasation, however, occurs when a vesicant (agent that is irritating to human tissue) is inadvertently administered into the surrounding tissue instead of into the intended vein. When the solution or medication has a high or low pH or high osmolarity, such as potassium chloride, phenytoin, vancomycin, erythromycin, vasopressors or chemotherapy agents, the solution irritates the surrounding tissue, causing inflammation and discomfort.

Signs and symptoms of extravasation may include the patient’s report of pain or burning sensation at the site, possible blanching, redness and edema at the insertion site and surrounding tissue. There may also be cooler temperature at the site and absent backflow of blood. Treatment includes stopping the infusion, delivery of a local antidote (if appropriate), and ice initially, followed by warm soaks or compresses.

The extent of the injury will depend on how much vesicant fluid has come into contact with the tissue and how quickly the intervention was made. Possible complications of extravasation include nerve damage and tissue sloughing (Rosenthal, K. 2009).

For more IV facts and terminology, check out RN.com’s IV Essentials course.



© 2015 AMN Healthcare, Inc. All Rights Reserved.